Preview content only
Content available from International Journal of Impotence Research
This content is subject to copyright. Terms and conditions apply.
Medications mostly associated with priapism events:
assessment of the 2015–2020 Food and Drug Administration
(FDA) pharmacovigilance database entries
, Paolo Capogrosso
, Luca Boeri
, Giuseppe Fallara
, Omer Onur Cakir
, Fabio Castiglione
Hussain M. Alnajjar
, Asif Muneer
, Federico Deho’
, Fabrizio Schifano
, Francesco Montorsi
and Andrea Salonia
© The Author(s), under exclusive licence to Springer Nature Limited 2022
A range of drugs have a direct role in triggering ischaemic priapism. We aimed at identifying: a) which medications are associated
with most priapism-reports; and, b) within these medications, comparing their potential to elicit priapism through a
disproportionality analysis. The FDA Adverse Event Reporting System (FAERS) database was queried to identify those drugs
associated the most with priapism reports over the last 5 years. Only those drugs being associated with a minimum of 30 priapism
reports were considered. The Proportional Reporting Ratios (PRRs), and their 95% conﬁdence intervals were computed. Out of the
whole 2015–2020 database, 1233 priapism reports were identiﬁed, 933 of which (75.7%) were associated with 11 medications with
a minimum of 30 priapism-reports each. Trazodone, olanzapine and tadalaﬁl showed levels of disproportionate reporting, with a
PRR of 9.04 (CI95%: 7.73–10.58), 1.55 (CI95%: 1.27–1.89), and 1.42 (CI95%: 1.10–1.43), respectively. Most (57.5%) of the reports
associated with the phosphodiesterase type 5 inhibitors (PDE5Is) were related with concomitant priapism-eliciting drugs taken at
the same time and/or inappropriate intake/excessive dosage. Patients taking trazodone and/or antipsychotics need to be aware of
the priapism-risk; awareness among prescribers would help in reducing priapism-related detrimental sequelae; PDE5I-intake is not
responsible for priapism by itself, when appropriate medical supervision is provided.
IJIR: Your Sexual Medicine Journal; https://doi.org/10.1038/s41443-022-00583-3
Priapism is a pathological condition deﬁned as an erection lasting
longer than 4 h that persists beyond, or is unrelated, to sexual
interest or stimulation [1,2]. Whilst non-ischaemic priapism is rare
and is usually secondary to perineal trauma , ischaemic
priapism is indeed the more common subtype, resulting from
decreased venous outﬂow with venous stasis in the corpora
cavernosa of the penis . It remains a serious urological
emergency which, if left untreated, could lead to hypoxia-
related destruction of the sinusoidal endothelium and corporal
ﬁbrosis, with eventual permanent erectile dysfunction . Timely
management of this emergency is paramount, as extensive
cavernosal-tissue necrosis is a highly likely event occurring after
48 h of priapism . Treatment of ischaemic priapism cases
depends on the episode-duration, ranging from corporal aspira-
tion/irrigation, intra-cavernosal injection of sympathomimetics,
proximal vs. distal shunting procedures, and/or prompt insertion
of a malleable penile prosthesis when extensive and irreversible
hypoxic damage has occurred [2,4]. The incidence of this
condition is believed to be 1.5 cases per 100,000 person-years
, although one could expect levels of under-reporting, due to
patients’embarrassment or after spontaneous resolution without
intervention. A predisposition to transient and self-limiting
recurrent episodes of priapism (e.g. “stuttering priapism”) shares
its aetiology with ischaemic priapism and frequently progresses to
a complete form . Although idiopathic episodes of priapism are
common, pharmacologically-induced priapism is now considered
the predominant aetiology . In fact, priapism has been related
to a number of commonly prescribed medications, as well as
illegal drugs . The growing use of a range of prescription
medications such as antidepressants, antipsychotics and intra-
cavernosal injections, and the increase in the abusing levels of
recreational drugs such as cocaine, alcohol, cannabinoids and
amphetamines [7,8], is expected to lead to an increase of
pharmacologically-induced priapism cases. Pharmacologically-
induced priapism is invariably associated with ischaemic features
, thus it may determine the above mentioned permanent
detrimental outcomes for the penile function. Hence, it is desirable
that the clinicians involved in the prescription of these index
medications are well aware of their potential to cause ischaemic
priapism, although it is more likely to occur among individuals
with certain susceptibility features [1,2].
Received: 24 October 2021 Revised: 25 April 2022 Accepted: 3 May 2022
Università Vita-Salute San Raffaele, Milan, Italy.
Division of Experimental Oncology/Unit of Urology, URI; IRCCS Ospedale San Raffaele, Milan, Italy.
ASST Sette Laghi—Circolo e
Fondazione Macchi Hospital, Varese, Italy.
Department of Urology, IRCCS Foundation Ca’Granda Ospedale Maggiore Policlinico, University of Milan, Milan, Italy.
Andrology, Department of Urology, University College London Hospitals NHS Trust, London, UK.
Division of Surgery and Interventional Science, UCL, London, UK.
Psychopharmacology; Drug Misuse; and Novel Psychoactive Substances Research Unit, School of Life and Medical Sciences, University of Hertfordshire, Hatﬁeld, Herts, UK.
IJIR: Your Sexual Medicine Journal